Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Nashville, TN

May 9, 2008Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 9, 2008, 6:57 PM CDT for Coffee County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 6:57 PM CDT (23:57 UTC)
Expired
May 9, 2008, 7:30 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:07 PM CDTHAIL 1.7511 Nw Manchester, TNTREES DOWN AND ESTIMATED 60 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 092357
SVROHX
TNC031-100030-
/O.NEW.KOHX.SV.W.0069.080509T2357Z-080510T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEE COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF MANCHESTER...

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12   
MILES NORTHWEST OF MANCHESTER...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF MANCHESTER BY 710 PM CDT...

LAT...LON 3564 8597 3559 8595 3553 8587 3551 8588
      3542 8589 3547 8623 3565 8622
TIME...MOT...LOC 2357Z 279DEG 35KT 3557 8621

$$

BOYD
1 follow-up statement
000 
WWUS54 KOHX 100013
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT FRI MAY 9 2008

TNC031-100030-
/O.CON.KOHX.SV.W.0069.000000T0000Z-080510T0030Z/
COFFEE TN-
709 PM CDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN COFFEE COUNTY...

AT 707 PM CDT...TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS 
ESTIMATED AT 60 MPH...10 MILES NORTHWEST OF MANCHESTER...MOVING
EAST SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE MOVE THROUGH...
  RURAL NORTHERN COFFEE COUNTY 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3564 8597 3559 8595 3553 8587 3551 8588
      3542 8589 3547 8623 3565 8622
TIME...MOT...LOC 0009Z 279DEG 35KT 3555 8607

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:46 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 9, 3:46 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT FRI MAY 9 2008

.DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS DEVELOPED TO THE WEST OF
NASHVILLE EARLIER THIS AFTERNOON. THIS ACTIVITY HAS NOW MOVED TO
THE EAST AND IS NOW OVER CANON AND DEKALB COUNTIES. THUS
FAR...SOME PEA SIZE HAIL HAS BEEN REPORTED. LATEST LAPS TRENDS
SUGGESTS THAT DESTABILIZATION WILL CONTINUE. SO...SOME SVR WORDING
WILL BE INCLUDED WITH THIS EVENINGS FORECAST. OTW...SHOULD STILL
CONTINUE TO SEE SCT DEVELOPMENT ACROSS THE MID STATE INTO THIS
EVENING.

SKIES SHOULD GO PTCLDY AFTER MIDNIGHT. LIGHT N WINDS WILL PREVAIL
LATE AND SHOULD ALLOW TEMPS TO FALL INTO THE MID TO UPPER 50S BY
SAT MORNING.

ON SATURDAY...SFC RIDGE WILL CONTROL THE WEATHER BUT WILL QUICKLY BE
MOVING EAST BY EVENING. A COLD FRONT WILL THEN PUSH EASTWARD AND
WILL BE PRECLUDED BY A PRE FRONTAL TROUGH AROUND 06Z SUN. THE ACTUAL
FRONTAL PASSAGE WILL TAKE PLACE AROUND 12Z. AT ANY
RATE...INSTABILITIES WILL BE SUFFICIENT ENOUGH TO WARRANT THE
POTENTIAL FOR SVR...PARTICULARLY ALONG AND WITH THE 12Z SUN MORNING
FROPA.

INTERESTINGLY...THE LATEST GFS SOLUTION SHOWS THAT THE MAIN UPPER
SYSTEM IS NO LONGER GOING TO BE NEGATIVELY TILTED. THUS...THE WIND
ENERGY WITH THIS SYSTEM IS NOT AS IMPRESSIVE AS EARLIER MODELS
INDICATED. NEVERTHELESS...WE STILL EXPECT AN INSTABILITY AXIS OVER
THE MID STATE AROUND 12Z SUNDAY WHEREBY 1500 CAPES WILL COMBINE WITH
LI VALUES OF -4. SO THE SLIGHT RISK OF SVR WILL LIKELY STILL
CONTINUE. THE SVR THREAT SHOULD END BY AROUND 15Z SUN ACROSS THE
PLATEAU.

SUN NT THROUGH TUESDAY WILL PROVIDE DRY WEATHER WITH TEMPS SLIGHTLY
BELOW NORMAL.

FOR THE REST OF THE EXT...STRONGER STORM SYSTEM EXPECTED TO EFFECT
THE AREA WED INTO THU. MUCH BETTER WIND ENERGY WITH THIS SYSTEM SO
ANOTHER ROUND OF SEVERE MAY BE IN THE CARDS. OTW...POPS WILL BE IN
THE 50-60 PERCENT RANGE FOR WED.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      57  76  61  67 /  30  10  70  40
CLARKSVILLE    53  74  58  65 /  30  10  80  40
CROSSVILLE     54  73  63  63 /  30  10  70  80
COLUMBIA       58  77  62  69 /  30  10  70  40
LAWRENCEBURG   59  78  64  71 /  30  10  80  30
WAVERLY        56  76  60  67 /  30  10  80  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 9, 5:24 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 AM CDT FRI MAY 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
524 AM CDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A WARM AND UNSTABLE AIR MASS IS EXPECTED TO DEVELOP ACROSS MIDDLE
TENNESSEE TODAY...AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST.
THERE WILL BE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...PRODUCING LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WARM FRONT WILL LIFT NORTHWARD ACROSS MIDDLE TENNESSEE SATURDAY
NIGHT...FOLLOWED QUICKLY BY THE PASSAGE OF A STRONG COLD FRONT BY
SUNDAY MORNING. ONCE AGAIN...MIDDLE TENNESSEE WILL BE IN AN
UNSTABLE AIR MASS...WITH THE POTENTIAL OF PRODUCING SEVERE
THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

ANOTHER COLD FRONT WILL PUSH INTO THE AREA BY LATE WEEK...AND
COULD PRODUCE YET ANOTHER ROUND OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE WEATHER
SITUATION OVER THE NEXT SEVEN DAYS...AND BE READY FOR POSSIBLE
ACTIVATION.

19

In the hours before

Special weather statement, May 9, 5:51 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT FRI MAY 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-100100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
551 PM CDT FRI MAY 9 2008

SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN
NORTHERN AREAS OF MIDDLE TENNESSEE AT 530 PM CDT. A COOL FRONTAL
BOUNDARY WILL PUSH THROUGH MIDDLE TENNESSEE THIS EVENING. THIS
BOUNDARY...ALONG WITH MID LEVEL CONFLUENCE..AIDED BY UNSTABLE
AIR IN THE LOWER LEVELS OF THE ATMOSPHERE COULD POP A FEW
STRONG STORMS EARLY THIS EVENING IN MIDDLE TENNESSEE. BY 8 PM
CDT...THE FRONT WILL HAVE PUSHED EAST OF THE NASHVILLE AREA WITH
WINDS BECOMING WESTERLY AND DRIER AIR WORKING ACROSS THE WEST HALF
OF MIDDLE TENNESSEE. THE FRONT WILL MOVE ALONG THE PLATEAU JUST
BEFORE MIDNIGHT.

BOYD

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.